Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 126, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 15, 1997, 9:44 PM CDT for Putnam County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 1997, 9:44 PM CDT (02:44 UTC)
- Expired
- Aug 15, 1997, 10:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Putnam County, MO
The radar
The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 10:20 PM CDT | Hail 1.75 | Unionville, MO | Golfball -size hail was reported by Missouri State Troopers in Unionville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2106 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 160244
SVRMCI
MOC171-160330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
944 PM CDT FRI AUG 15 1997
* SEVERE THUNDERSTORM WARNING FOR
PUTNAM COUNTY - NORTH CENTRAL MISSOURI
* UNTIL 1030 PM CDT
* SOME LOCATIONS AFFECTED
MIDWAY BY 945 PM
UNIONVILLE BY 1000 PM
GRAYSVILLE BY 1030 PM
* AT 940 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 15 MILES WEST OF UNIONVILLE MOVING EAST AT 35 MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO THE SIZE OF
GOLF BALLS AND WINDS TO 60 MPH.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
PCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:56 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Aug 15, 2:56 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 255 PM CDT FRI AUG 15 1997 ACTIVE WX PATRN FOR MID-AUGUST ON TAP. MAIN CONCERN IS POPS THRU PD...WITH TEMP QUESTIONS BY THE END OF THE PD. IN THE SHORT TERM...TROPICAL PLUME REMAINS WELL S OF FA AND CAP IS HOLDING FIRM...SO WL XPCT PM CU TO DISSIPATE AFTER SUNSET...LEAVING M/CLR SKIES. WITH STG LLVL FLOW AND DWPTS ALREADY INTO THE MID 70S...WL KEEP TEMPS UP OVERNIGHT. INTERESTING PITCURE SETTING UP FOR SAT AFTN AS SFC BOUNDARY PROGGED TO BE ON THE DOORSTEP BY 17/00Z. WITH HI INSTABILITY AND DECENT DYNAMICS...THE QUESTION IS WHEN ACTIVITY WL BE ABLE TO BREAK THE CAP. ATTM THINK THE EARLIEST THIS COULD HAPPEN WOULD BE VERY LATE SAT AFTN...WITH SAT EVE A MORE LIKELY TIMEFRAME. TEMPS SHOULD ONCE AGAIN SOAR...BUT HEAT INDICES SHOULD STAY BLO ADV CRITERIA. FNT PROGD TO CLEAR FA ON SUN...KNOCKING QUITE A BIT OFF OUR TEMPS. WL KEEP POPS AROUND...ESPECIALLY CLOSER TO LLVL MSTR CVGNC. .EAX...NONE. JHV
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 10:29 PM CDT | Severe Thunderstorm Warning | EAX | Putnam | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.